Explainers

8 Rights of Medication Administration: Avoid Medication Errors


Medication errors can drive nurses to feelings of guilt, and sometimes worse. However, nurses are human, and medication errors can happen. We have a responsibility to find ways of minimising them though, to keep our patients safe.

Medication errors can happen anywhere along the chain of the process. Errors can occur with prescribing, documenting, transcribing, dispensing, administering and monitoring. At all these points along the chain, a nurse has to step in and double-check that everyone, from the doctor to the pharmacist, performed their job correctly. A nurse also has to double-check themselves. With all of this responsibility falling to one person, it is no wonder that errors happen.

Ordering the wrong medicine accounts for almost half of all medication errors. It is when the error comes all the way to administration that the most harm occurs. Administration errors are the only ones that no-one else can fix. Nurses have to find better ways of streamlining their process and handling medications safely.

8 Rights of Medication Administration: Medication Errors

Most nurses have been taught the 8 Rights of Medication Administration, but here is a refresher:

  1. Right Patient – use the three national patient identifiers to ensure that you are giving the medication to the patient it is intended for. Ask the patient to tell you their name while you check their unit record number (URN) and verify their date of birth. Then check the patient history you have matches the URN on their wrist.
  2. Right Medication – check that the medication you are giving is the one that was actually ordered.
  3. Right Dose – check that the order is appropriate for the patient. Too much or too little of a properly ordered medication can still cause issues for the patient.
  4. Right Route – when checking the medication, it is important to determine whether you are giving the medication by the correct route. It is important to check that the order meets these requirements as well, and that the route is appropriate.
  5. Right Time – ensure that you are giving the medication at the right time and that two dosages are not stacking up on one another.
  6. Right Documentation – you should also check that you are properly documenting the medication, including the time, dosage, and route, so that you have proof of what you gave to the patient should there be a bad reaction.
  7. Right Reason – you should also make sure that the medication is being given for the right reason. Does it make sense that you are giving this medication at this dosage?
  8. Right Response – finally, check that the patient has had the correct and intended response to the medicine. For example, if you gave a beta-blocker to your patient with hypertension, check the patient later to determine if the blood pressure did, indeed, decrease.

Complete the Ausmed ‘Medication Errors’ Video Learning Activity

A study published in the Archives of Internal Medicine in 2010 showed that nurses who were interrupted in the administration of medications had a 21.1 per cent increase in errors. This leads the study to propose a “sterile hour” in which nurses could administer medications and not be interrupted. Although this is a great idea in theory, many times nurses are interrupted because patients become critical or a doctor has returned a phone call (Pallarito 2010).

If you have been interrupted, come back to your medication round with the mind frame that you need to be much more careful. By identifying this time period as one that causes an increase in medication errors, a nurse can focus more acutely at these times to ensure they does not make an error. Giving nurses an hour or more to safely administer medications may not work in reality, but becoming aware of interruptions and taking measures to return to the medication round safely can help reduce medication errors in this critical time period.

Attend the Ausmed ‘Medication Administration and Prevention of Errors’ Seminar

Show References

References:

Hide References

Document this CPD

Comments

Explainers
Medicine Interactions
Explainers
Is Basal Cell Carcinoma on Your Radar?
Explainers
Post-Traumatic Amnaesia